Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Metric character of Hamilton-Jacobi equations

Author: Antonio Siconolfi
Journal: Trans. Amer. Math. Soc. 355 (2003), 1987-2009
MSC (2000): Primary 35F20, 49L25
Published electronically: January 8, 2003
Erratum: Trans. Amer. Math. Soc. (recently posted).
MathSciNet review: 1953535
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We deal with the metrics related to Hamilton-Jacobi equations of eikonal type. If no convexity conditions are assumed on the Hamiltonian, these metrics are expressed by an $\inf$-$\sup$ formula involving certain level sets of the Hamiltonian. In the case where these level sets are star-shaped with respect to 0, we study the induced length metric and show that it coincides with the Finsler metric related to a suitable convexification of the equation.

References [Enhancements On Off] (What's this?)

  • 1. M. Bardi and I. Capuzzo Dolcetta, Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations, Birkhäuser, Boston, 1997. MR 99e:49001
  • 2. M. Bardi and L. C. Evans, ``On Hopf's formulas for solutions of Hamilton-Jacobi equations'', Nonlinear Anal. TMA 8 (1984), 1373-1381. MR 85k:35043
  • 3. G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi, Springer, Paris, 1994. MR 2000b:49054
  • 4. L. M. Blumenthal, Theory and applications of distance geometry, Oxford Univ. Press, London, 1953, reprinted Chelsea Publ., New York, 1979. MR 14:1009a; MR 42:3678
  • 5. H. Busemann, Metric methods in Finsler spaces and in the foundations of geometry, Ann. Math. Study, Princeton, 1942. MR 4:109e
  • 6. H. Busemann, The geometry of geodesics, Academic Press, New York, 1955. MR 17:779a
  • 7. H. Busemann and W. Mayer, ``On the foundations of calculus of variations'', Trans. Amer. Math. Soc. 49 (1941), 173-198. MR 2:225d
  • 8. F. Camilli and A. Siconolfi, ``Maximal subsolutions for a class of degenerate Hamilton-Jacobi equations'', Indiana Univ. Math. J. 48 (1999), 1111-1131. MR 2001a:49028
  • 9. F. Camilli and A. Siconolfi, ``Nonconvex degenerate Hamilton-Jacobi equations'', Math. Z. 242 (2002), 1-21.
  • 10. R. Courant and D. Hilbert, Methods of Mathematical Physics, Volume II, John Wiley , New York, 1962, reprinted 1989. MR 25:4216; MR 90k:35001
  • 11. L. C. Evans and H. Ishii, ``Differential games and nonlinear first order PDE in bounded domains'', Manuscripta Math. 49 (1984), 109-139. MR 86f:35048
  • 12. L. C. Evans and P. Souganidis, ``Differential games and representation formulas for solutions of Hamilton-Jacobi-Isaacs equations'', Indiana Univ. Math. J. 33 (1984), 773-797. MR 86d:90185
  • 13. S. N. Kruzkov, ``Generalized solutions of the Hamilton-Jacobi equations of eikonal type'', Math. USSR Sbornik 27 (1975), 406-446. MR 53:8670
  • 14. M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Birkhäuser, Boston, 1998. MR 2000d:53065
  • 15. P. L. Lions, Generalized solutions of Hamilton-Jacobi equations, Pitman, London, 1982. MR 84a:49038

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35F20, 49L25

Retrieve articles in all journals with MSC (2000): 35F20, 49L25

Additional Information

Antonio Siconolfi
Affiliation: Dipartimento di Matematica, Università di Roma “La Sapienza”, Piazzale Aldo Moro, 2, 00185 Roma, Italy

Keywords: Hamilton--Jacobi equations, viscosity solutions, distance functions
Received by editor(s): May 9, 2000
Received by editor(s) in revised form: May 18, 2001
Published electronically: January 8, 2003
Additional Notes: Research partially supported by the TMR Network “Viscosity Solutions and Applications”
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society